Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 16, NWS Pueblo, CO

June 7, 2023El Paso County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jun 7, 2023, 1:26 PM MDT for El Paso County, Colorado. It was in force for 109 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2023, 1:26 PM MDT (19:26 UTC)
Expired
Jun 7, 2023, 3:15 PM MDT
In force
109 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 85 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 2:11 PM MDTRAIN 0.792 N Black Forest, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.4 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WGUS55 KPUB 071926
FFWPUB
COC041-072115-
/O.NEW.KPUB.FF.W.0016.230607T1926Z-230607T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
126 PM MDT Wed Jun 7 2023

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Northwestern El Paso County in east central Colorado...

* Until 315 PM MDT.

* At 126 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Black Forest and Air Force Academy Areas. Between 1 
  and 2 inches of rain have fallen. The expected rainfall rate is up 
  to 2 inches in 1 hour. Additional rainfall amounts up to 1 inch 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Northern Colorado Springs, Monument, Air Force Academy, Palmer 
  Lake, Black Forest and Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3907 10492 3913 10494 3913 10458 3898 10462
      3894 10483 3901 10490

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2 INCHES IN 1 HOUR

$$

KT
2 follow-up statements
828 
WGUS75 KPUB 072020
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
220 PM MDT Wed Jun 7 2023

COC041-072115-
/O.CON.KPUB.FF.W.0016.000000T0000Z-230607T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Paso CO-
220 PM MDT Wed Jun 7 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT THIS 
AFTERNOON FOR NORTHWESTERN EL PASO COUNTY...

At 220 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain in Black Forest and Air Force Academy Area. Between 1 and 2 
inches of rain have fallen in some areas. Additional rainfall 
amounts up to 0.5 inches are possible in the warned area. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Northern Colorado Springs, Air Force Academy, Black Forest and 
  Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3907 10492 3913 10494 3913 10458 3898 10462
      3894 10483 3901 10490

FLASH FLOOD...RADAR INDICATED

$$

KT
829 
WGUS75 KPUB 072117
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
317 PM MDT Wed Jun 7 2023

COC041-072127-
/O.EXP.KPUB.FF.W.0016.000000T0000Z-230607T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Paso CO-
317 PM MDT Wed Jun 7 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN EL PASO COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3907 10492 3913 10494 3913 10458 3898 10462
      3894 10483 3901 10490

$$

KT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 11:40 AM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 7, 11:40 AM MDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1140 AM MDT Wed Jun 7 2023

.UPDATE...
Issued at 943 AM MDT Wed Jun 7 2023

Given latest high res data and forecast coverage of storms today,
have issued a Flash Flood Watch for the mountain burn scar areas
which will run from noon until 9 PM in line with neighboring
offices. Ground is already saturated in some cases given rain from
yesterday, so although primary concern areas include burn scars,
Chalk Cliffs and Poncha Pass, flash flooding could occur with any
slow moving heavy rain producing thunderstorm today. Risk looks
too low for areas outside of these more susceptible steep terrain areas,
but will continue to monitor and make adjustments as needed. -KT

&&

.SHORT TERM...(Today and tonight)
Issued at 342 AM MDT Wed Jun 7 2023

Key messages:

1) Another day of numerous (mtns) and scattered (plains)
thunderstorm in the afternoon and evening over the fcst area; some
of the rain will be heavy with local flash flood issues possible.

Currently...

A few showers were still going in the mtns and in Baca county at 3 AM
this morning. Quite a bit of higher cloudiness was noted regionwide.
Temps were mild, with readings in the 50s to L60s plains and valleys
and 30s and 40s mtns.

On the larger scale, not much has changed. Very blocky pattern is in
place, with a mid level shear axis still extending from the NW part
of the state to the southeast part of the state. Flow southwest of
this line at mid level was generally southwest, while east of
northeast of this line was from the southeast. This convergence line
is where most of the precip will be located next 24 hours.

Today and Tonight...

A typical June day for southeast Colorado precip-wise is expected
from a temporal point of view. Showers and storms will initiate over
the higher terrain late this AM and slowly push in the a general
east to southeast direction as the day progresses. Storms will move
onto the plains late this afternoon and push slowly across the
plains this evening. What will be different will be the amount of
precip that will occur with the storms, and there is plenty of
moisture, and with the widespread subtle forcing, locally heavy rain
will once again occur, and I expect a few flash flood warnings will
be issued today across the mtns and plains. With the ground getting
more and more saturated, the flooding concerns will be on the
increase over all of the region.

Based on the latest CAM guidance, the overall best chance of rain,
some heavy, will be over the Pikes Peak region. In the NAM NEST
guidance verifies, then flash flooding will be an issue in western
El Paso county this afternoon (note that NOT all guidance was in
agreement with this).

Given the moisture and forcing over the region, this may be a ~24
hour period in which the _entire_ fcst area gets wet (some areas a
lot wetter than others). \/Hodanish

.LONG TERM...(Thursday through Tuesday)
Issued at 342 AM MDT Wed Jun 7 2023

Key Messages:

1) Slight break in precipitation Thursday. Wetter, more active
conditions return Friday into the weekend.

2) Slight pattern shift next week as a low pressure system moves
through.

Thursday is expected to bring a lull in our fairly active weather
pattern, with dry air encroaching on our area in between two upper-
level systems, coupled with weak and disorganized flow aloft. The
area will remain largely dry, although a few weaker showers and
thunderstorms could pop over the higher terrain in the afternoon.
Chances of any impacts with these potential showers are low, but a
slow-moving, longer-lived shower could pose a flash flooding issue
if is sits over a burn scar. High temperatures will be warm and
close to seasonal norms, with 80s over the plains and 70s over the
high valleys and Pikes Peak Region.

Precipitation chances pick up again Friday-Saturday, as the upper
low to our west begins to move towards our region and mid-level flow
increases. Friday looks especially wet over our eastern plains, with
good moisture influx, mid-level convergence, and synoptic support
for some really good rain rates. The NAM is especially excited about
the prospect of flash flooding and heavy rain Friday evening,
forming strong storms in the Lamar area before pushing a line of
convection east towards the border into Friday Night. Models are
still in decent agreement for Saturday, with southwesterly flow at
the mid and upper-levels and lee troughing near the surface. Showers
and thunderstorms are expected in the afternoon over the plains and
Palmer Divide, with a non-zero chance for some stronger storms
thanks to better shear. Temperatures will maintain near seasonal
norms, perhaps just a few degrees warmer than Thursday over the
plains.

Sunday looks to be on the wet side over the plains as well as flow
aloft increases just ahead of the mid-level low. Some of the long-
range models also show a weak disturbance to the flow moving past,
giving us some better synoptic forcing for thunderstorm development.
With the northerly surge in winds over the plains, high temperatures
will drop a few degrees, into the 70s over most of the area.

Looking towards the start of next week, the speed of the upper-level
low as it moves in still needs to be better resolved amongst model
guidance. However, current trends indicate that it will move in
Monday night into Tuesday. When it does, precipitation chances will
increase just ahead of it as flow aloft increases with incoming
synoptic lift. As the wave passes, it will kick out some of our
available moisture, and we should go back to the usual summertime
diurnal showers over our higher terrain, but these details will be
better resolved in time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1134 AM MDT Wed Jun 7 2023

Scattered showers and thunderstorms will be possible at the TAF
sites this afternoon and evening with the primary window for -TSRA
between 20z and 02z. Brief MVFR to IFR cigs/vis will be possible
under the stronger storms with erratic gusty outflow winds 30-40
kts possible. A three TAFs carry a tempo group for this given
greater coverage expected this afternoon and evening. Winds will
settle into diurnal patterns after 03z-04z as thunderstorms push
eastward. Clouds will decrease though some VFR mid/high level
cloudiness may linger into the early morning hours of Thursday.
Thunderstorm chances will be lower for Thursday with best chances
at KCOS after 21z.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ060>062-
072>075-077>080-087.

&&

UPDATE...KT
SHORT TERM...HODANISH
LONG TERM...GARBEROGLIO
AVIATION...KT
Hazardous weather outlook, Jun 7, 11:37 AM MDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1137 AM MDT Wed Jun 7 2023

COZ058>089-093>099-081745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1137 AM MDT Wed Jun 7 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will occur over the
mountains this afternoon and early evening. Some of the rain is
expected to be locally heavy as the showers and storms move slowly
east-southeast across the higher terrain. Flash flooding over the
old burn scars will be possible today.

Over the lower elevations, scattered storms will move over the
plains this afternoon, and over the far eastern plain during the
evening hours. Locally heavy rain is possible, and a few areas of
flash flooding will be possible.

The primary threat from any storms today will be locally heavy rain,
especially in the mountains and possibly the lower elevations of El
Paso county.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily showers and thunderstorms will continue through this weekend
and into early next week. Current main hazards are localized heavy
rainfall and flash flooding, with the chances for stronger to
severe storms increasing Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

31/31

In the hours before

Special weather statement, Jun 7, 12:20 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1220 PM MDT Wed Jun 7 2023

COZ084-085-071900-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1220 PM MDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of north central El
Paso County through 100 PM MDT...

At 1220 PM MDT, Doppler radar was tracking a strong thunderstorm over
Black Forest, or 14 miles northeast of Colorado Springs, moving
northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Black Forest around 1230 PM MDT.

Other locations in the path of this storm include Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3896 10451 3890 10461 3892 10479 3913 10485
      3913 10451
TIME...MOT...LOC 1820Z 155DEG 7KT 3901 10467

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KTS
Special weather statement, Jun 7, 12:57 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1257 PM MDT Wed Jun 7 2023

COZ081-084-085-071945-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1257 PM MDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of northwestern El Paso
County through 145 PM MDT...

At 1255 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gleneagle, or 12 miles north of Colorado Springs. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph, torrential rainfall and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rainfall could lead to localized flooding
         of roads, low water crossings, and creeks.

Locations impacted include...
Northwestern Colorado Springs, Monument, Air Force Academy, Palmer
Lake, Black Forest and Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3893 10485 3913 10499 3913 10456 3899 10456
TIME...MOT...LOC 1855Z 215DEG 2KT 3901 10479

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:02 PM MDTSpecial Weather StatementPUBLas Animas43 min
Jun 6, 6:23 PM MDTSpecial Weather StatementPUBCrowley37 min
Jun 6, 6:42 PM MDTSpecial Weather StatementPUBPueblo33 min
Jun 6, 7:03 PM MDTSpecial Weather StatementPUBCrowley27 min
Jun 6, 7:14 PM MDTSpecial Weather StatementPUBOtero61 min
Jun 6, 9:36 PM MDTSpecial Weather StatementPUBKiowa24 min
Jun 7, 9:00 AM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 4 more9 hr
Jun 7, 12:20 PM MDTSpecial Weather StatementPUBEl Paso40 min
Jun 7, 12:57 PM MDTSpecial Weather StatementPUBEl Paso48 min
Jun 7, 1:38 PM MDTSpecial Weather StatementPUBEl Paso37 min
Jun 7, 2:39 PM MDTSpecial Weather StatementPUBPueblo36 min
Jun 7, 2:49 PM MDTSpecial Weather StatementPUBEl Paso41 min
Jun 7, 3:20 PM MDTSpecial Weather StatementPUBFremont40 min
Jun 7, 3:35 PM MDTSpecial Weather StatementPUBEl Paso40 min
Jun 7, 4:04 PM MDTSpecial Weather StatementPUBFremont41 min
Jun 7, 4:31 PM MDTSpecial Weather StatementPUBLas Animas29 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.